An Alert on Byetta

Read on Diabetes Forecast:

The U.S. Food and Drug Administration has issued an advisory concerning a possible association between Byetta use and acute pancreatitis (inflammation of the pancreas, which is potentially life-threatening), saying that doctors should be aware of the connection and “instruct patients taking Byetta to seek prompt medical care if they experience unexplained, persistent, severe abdominal pain, which may or may not be accompanied by vomiting.” The agency is NOT advising doctors to discontinue use of this product, and people should NOT stop taking it without consulting a health care provider.

Byetta is designed for use by people with type 2 diabetes who also take metformin, sulfonylureas, or thiazolidinediones, and who still need better blood glucose control. It enhances pancreatic insulin production, slows emptying of the stomach, and prevents the liver from making too much glucose, all of which act to lower post-meal glucose. It may also suppress appetite and result in weight loss.

There have been 30 reported cases on pancreatitis among the 70,000 people who have used Byetta; it is not clear if the drug was the direct cause. In the future, information about acute pancreatitis will be listed in the “precautions” section of Byetta’s product label.

Share on FacebookTweet about this on TwitterShare on Google+Pin on PinterestShare on LinkedInEmail this to someone